Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 25, 2020, 3:55 PM MDT for 6 counties in Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2020, 3:55 PM MDT (21:55 UTC)
- Expired
- Aug 25, 2020, 4:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bannock County, ID, Blaine County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:18 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 25, 2:18 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 218 PM MDT Tue Aug 25 2020 .DISCUSSION... An upper-level shortwave moving through the region continues to serve as the catalyst, along with afternoon heating, for a round of showers and thunderstorms later this afternoon and evening. Hazy conditions from wildfires across the western U.S. did inhibit surface heating a bit this morning but afternoon visible satellite imagery is starting to shows some breaks and this is where we may see sufficient destabilization for tstms later today. SPC maintains a marginal risk for severe weather today with the primary threat being gusty winds. Given the dry conditions over the last few weeks, lightning strikes will be a huge concern for potential wildfire ignition as well thusly red flag warnings remain in place across all of eastern Idaho. Convective activity should begin to diminish as the evening progresses with another round of showers and thunderstorms possible again Wednesday. Coverage likely will not be as great however. Higher elevation PoPs linger into Thursday as well. Moisture begins to decrease a bit Friday and into the weekend with PoPs generally isolated in nature and focused across the eastern Highlands but in all likelihood most of eastern Idaho will remain dry. Temperatures today and through the first half of the weekend will run at or just above climatological norms. Things change as we move into Sunday and early next week as a autumn- like cold front looks to push through the region on Sunday. A significant cooldown is expected behind this front with highs Monday and Tuesday in the upper 60s to lower 70s across the lower elevations with overnight lows dipping into the 40s, 30s across the higher elevations. McKaughan && .AVIATION... Multiple rounds of showers and thunderstorms will continue into tomorrow. At the moment, we will carry VCTS or VCSH to account for this, with short term updates to include showers or thunderstorms onsite if necessary. Gust winds over 35kts along with a brief downpour are possible. Hail is less likely, but certainly not out of the question. Keyes && .FIRE WEATHER... Isolated showers and storms continue early this afternoon across central and eastern Idaho. We are still facing a struggle due to smoke and/or cloud cover to force scattered coverage. The storm responsible is still moving through and there is some clearing out there, so we aren't going to drop the RED FLAG WARNING. Gusty winds over 40mph are possible along with brief heavy rain. Stronger storms could produce gusts near 60mph and/or hail. Heading into Wednesday, more showers and storms are expected, with similar risks. Coverage looks to be a little lower vs today (IF we realize full potential), so at the moment no RED FLAG WARNINGS are anticipated. We might get close for the central mountains and the northern end of 410, but certainly nothing with great confidence at the moment. Thunderstorm coverage thins out even more Friday with isolated storms mainly over higher elevations. Attention then turns toward the weekend, when we are still looking at a major pattern shift for a bit. A large low drops out of Canada, dragging a cold front through Sunday along with temperatures dropping to 5-15 degrees BELOW AVERAGE behind it. Stronger winds are likely Saturday with MAYBE potential Red Flag conditions in some areas. We will be watching that as things get closer. Keyes && .AIR STAGNATION... Air quality remains variable this week as southwest flow aloft maintains smoke trajectory from CA, NV and OR. Thunderstorm activity today through Thursday could provide some cleansing/wash out of the atmosphere, but those effects would likely be localized, and could fill back in depending on overnight inversion set up. There is no expectation of widespread wholesale improvement until upper trough dives into the region over the weekend, turning upper flow northwest. && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413- 422-425-427-475-476. &&
In the hours before
Special weather statement, Aug 25, 2:25 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
225 PM MDT Tue Aug 25 2020
IDZ055>057-252115-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
225 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
315 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oakley Reservoir, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Malta, Oakley Reservoir, Oakley, Albion, Almo, Elba, Idahome,
Bostetter Ranger Station, Mt Harrison, City Of Rocks and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Oakley Reservoir, Move to safe shelter now! Do not be
caught on or near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4200 11428 4242 11429 4242 11407 4243 11407
4243 11333 4199 11333 4199 11391
TIME...MOT...LOC 2024Z 240DEG 46KT 4206 11403
NDSpecial weather statement, Aug 25, 3:10 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
310 PM MDT Tue Aug 25 2020
IDZ055>059-252200-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
310 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...WEST
CENTRAL ONEIDA...SOUTHWESTERN POWER AND CASSIA COUNTIES UNTIL 400 PM
MDT...
At 309 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Oakley to 9 miles
east of Almo. Movement was northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Briefly heavy rainfall is also occurring.
Locations impacted include...
Malta, southern Lake Walcott, Oakley, Declo, Albion, Cold Water Rest
Area, Elba, Almo, Juniper, Yale Rest Area, Mt Harrison, Sweetzer
Summit, Idahome, Sublett Reservoir, Interstate 84 And 86 Junction,
Roy, Bridge and eastern City Of Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4231 11402 4275 11324 4231 11255 4199 11340
4199 11353
TIME...MOT...LOC 2109Z 237DEG 44KT 4232 11384 4206 11344
NDLocal storm report, Aug 25, 3:24 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 16 ESE ALMO 42.01N 113.34W
08/25/2020 CASSIA ID TRAINED SPOTTER
POWER OUTAGE FROM PASSING THUNDERSTORM
&&
VPRESTONThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:00 PM MDT | Special Weather Statement | PIH | Cassia | 75 min |
| Aug 24, 8:18 PM MDT | Special Weather Statement | PIH | Cassia, Power | 72 min |
| Aug 24, 9:17 PM MDT | Special Weather Statement | PIH | Power | 58 min |
| Aug 25, 3:28 AM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more | 18 hr |
| Aug 25, 2:25 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Aug 25, 3:10 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Aug 25, 3:20 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Oneida, Power | 40 min |
| Aug 25, 3:59 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Aug 25, 4:02 PM MDT | Special Weather Statement | PIH | Lincoln | 43 min |
| Aug 25, 4:23 PM MDT | Special Weather Statement | PIH | Power | 22 min |
| Aug 25, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Custer and 4 more | 38 min |
| Aug 25, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 23 min |
| Aug 25, 4:41 PM MDT | Special Weather Statement | PIH | Bannock | 49 min |
| Aug 25, 4:56 PM MDT | Special Weather Statement | PIH | Bingham | 49 min |
| Aug 25, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Jefferson and 2 more | 51 min |
| Aug 25, 5:22 PM MDT | Special Weather Statement | PIH | Bingham | 38 min |
| Aug 25, 5:26 PM MDT | Special Weather Statement | PIH | Caribou | 34 min |
| Aug 25, 5:53 PM MDT | Special Weather Statement | PIH | Minidoka | 52 min |
| Aug 25, 5:54 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Clark, Fremont, Jefferson, Madison and 1 more | 36 min |
| Aug 25, 5:58 PM MDT | Special Weather Statement | PIH | Clark, Jefferson, Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.